question-icon

What causes tingling sensation in hands and feet at night?

default
Posted on Tue, 23 Jun 2015
Question: Waking at night with tingling
doctor
Answered by Dr. Prakash H Muddegowda (22 minutes later)
Brief Answer:
Appears to be diabetic neuropathy.

Detailed Answer:
Hi,
Thanks for asking.
I am Dr. Prakash HM and I will be answering your query.
Based on your query, my opinion is as follows:

1. Tingling sensation in hands and feet in a patient with diabetes mellitus is usually due to peripheral neuropathy.
2. There are multiple factors in diabetes like metabolic factors, microvascular insufficiency and oxidative stress. These all occur due to hyperglycemia.
3. Most important step is to have Diabetes mellitus condition in control. HbA1C test can be done for evaluation of overall control, every 3 months.
4. To improve nerve condition, nutritional supplements like Vit B12, B6, A and alpha lipoic acid will be helpful.
5. Also good hydration is necessary.

For tingling to reduce, it would take atleast 15 days of therapy and needs to be continued for atleast two months. Initially twice daily, can be reduced to once daily after tingling improves.

If it progresses, complications like pain, loss of sensation can occur and recovery will be difficult at these stages.

Hope it helps.
Any further queries, here to help again.

Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prakash H Muddegowda (10 minutes later)
Could Nexium be causing this?
doctor
Answered by Dr. Prakash H Muddegowda (1 hour later)
Brief Answer:
I doubt Nexium could be the cause here.

Detailed Answer:
Hi,
Thanks for asking again.

Nexium is very very rarely known to cause tingling.

As Diabetes patients, are very commonly known to get diabetic neuropathy as a complication, I would strongly go in favor of diabetes mellitus induced peripheral neuropathy.

If you do not have any acidity, and the medications are well adjusted to your body, then you can stop Nexium. Avoid spicy foods.

However, you will need to continue with the nutritional supplements, as discussed earlier. Nerve damage is present, and needs to be repaired.


Hope it helps.
Any further queries, here to help again.

Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes tingling sensation in hands and feet at night?

Brief Answer: Appears to be diabetic neuropathy. Detailed Answer: Hi, Thanks for asking. I am Dr. Prakash HM and I will be answering your query. Based on your query, my opinion is as follows: 1. Tingling sensation in hands and feet in a patient with diabetes mellitus is usually due to peripheral neuropathy. 2. There are multiple factors in diabetes like metabolic factors, microvascular insufficiency and oxidative stress. These all occur due to hyperglycemia. 3. Most important step is to have Diabetes mellitus condition in control. HbA1C test can be done for evaluation of overall control, every 3 months. 4. To improve nerve condition, nutritional supplements like Vit B12, B6, A and alpha lipoic acid will be helpful. 5. Also good hydration is necessary. For tingling to reduce, it would take atleast 15 days of therapy and needs to be continued for atleast two months. Initially twice daily, can be reduced to once daily after tingling improves. If it progresses, complications like pain, loss of sensation can occur and recovery will be difficult at these stages. Hope it helps. Any further queries, here to help again. Dr. Prakash HM